Immune checkpoint inhibitors such as anti-CTLA-4 and anti-PD-1/PD-L1 monoclonal antibodies have dramatically changed the paradigm of cancer therapy over the past few years. The use of these agents is associated with a unique pattern of autoimmune-like/inflammatory side effects termed immune-related adverse events (irAEs), that may cause collateral damage to normal tissues. Although severe irAEs remain rare, they can become life-threatening if not anticipated and managed appropriately. Improving our knowledge of the mechanisms underlying the development of these toxicities is crucial to optimize clinical efficacy and safety of these new immunotherapeutics. Herein we describe for the first time the pathological features of a severe liver-injury associated with the administration of the anti-PD-1 agent nivolumab in a patient with glioblastoma.
- anti-PD-1/L-1 agents
- immune-related adverse events
ASJC Scopus subject areas
- Immunology and Allergy